Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

148 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes loss of appetite and nausea while on Avastin?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 17284 Questions

default
Posted on Sun, 21 Oct 2018 in Abdominal Pain
Question: Hi. My question is re: my husband. He is 80 yrs old, has well controled type 2 diabetis & renal cell cancer that has spread to his pluera. He's on Avastin infusion every 2 weeks. The chemo doesn't seem to bother him. Over several years he feels nauseaus after eating just a small amt of any food. Never throws up. Has done gastric emptying study, & all is normal. He does have a hiatial hernia. Can not eat hardly at all & is getting very weak. Any recomendations for further tests?
doctor
Answered by Dr. T Chandrakant 43 minutes later
Brief Answer:
There can be many reasons.

Detailed Answer:
Hello,

He has been getting nauseous over several years means the problem is long standing. Never throws up and has normal gastric emptying study - well controlled DM type II - renal cell cancer spread to pleura and on Avastin - this must be a recent problem.
Since Upper GI endoscopy has already been done, as there is no hiatal hernia there seems to be no local cause in stomach, esophagus or duodenum.

Hence the cause may be related to unconnected things like:

Liver functions disturbance - if normal then not related.
Problems with proximal part of small intestine called jejunum like partial obstruction, wall thickening, some extrinsic or intrinsic factors affecting this part. These can cause nausea, particularly on eating.
Aberration in sensation of taste and/or smell.
Psychologically if all the investigations are normal.
The investigations will depend upon the clinical evaluation, examination done by a Doctor, preferably a Gastroenterologist.
These are CT scan of abdomen with Enteroclysis.
Liver and kidney functions.
CT scan brain to rule out any pathology that can cause nausea as you have explained - to rule out central cause.
Has any anti-nausea medicines tried till now? Like Domperidone.
Change of foods and beverages as he may be asking specifically, may help.
Avoid the foods and beverages that cause nausea. Close observation can help.
Also observe the factors that cause instigation or enhancement of symptoms.

Hope I have answered your query.
Let me know if I can assist you further.

Regards,
Dr. Asmeet Kaur Sawhney,
Dermatologist





Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on